Rifadin Overdose

If you believe you have used too much Rifadin (rifampin), seek immediate medical treatment. Overdosing on this drug may result in vomiting, seizures, and even death. The specific effects depend on how much was taken and whether it was combined with other drugs. If an overdose occurs, you will need to be monitored closely and treated for any complications that might occur.

 

Can You Overdose on Rifadin?

Rifadin® (rifampin) is a prescription antibiotic used to treat certain types of infections, including tuberculosis. As with any medication, it is possible to overdose on Rifadin.
 
The specific effects of an overdose would likely vary, depending on a number of factors, including the Rifadin dosage and whether it was used in combination with any other medications or substances.
 

Effects of an Overdose

Possible symptoms of a Rifadin overdose may include:
 
  • Nausea
  • Vomiting
  • Abdominal (stomach) pain
  • Itching
  • Headache
  • Lethargy (feeling unenergetic and sluggish)
  • An increase in liver enzymes, which could be a sign of liver damage
  • Yellowing of the skin or whites of the eyes (jaundice)
  • Brownish-red or orange discoloration of the skin or body fluids (urine, sweat, saliva, tears, and stool)
  • Enlargement of the liver, which could lead to upper-right abdominal (stomach) tenderness
  • Swelling of the face or eyes
  • Low blood pressure
  • Rapid heart rate
  • Heart rhythm problems
  • Seizures
  • Unconsciousness
  • Death.
 

Treatment Options for a Rifadin Overdose

If the overdose was recent, a healthcare provider may "pump the stomach" or administer activated charcoal to help reduce the amount of the medication that is absorbed into the bloodstream.
 
Medications or intravenous (IV) fluids may be given to increase urine production, as this may help remove the drug from the body. Dialysis may also be used to help remove Rifadin from the body.
 
Treatment will also involve supportive care, which consists of treating any symptoms that occur as a result of the overdose. For example, supportive treatment for a Rifadin overdose may include:
 
  • Medications to reduce nausea and vomiting
  • Medications such as benzodiazepines or barbiturates to treat seizures if they occur
  • Close monitoring of the liver.
 
Seek immediate medical attention if you or someone you know may have overdosed on this medication.
 

Rifadin Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.